DRUG RASH WITH EOSINOPHILIA AND SYSTEMIC SYMPTOMS ASSOCIATED WITH CARBAMAZEPINE: A CASE REPORT

Main Article Content

DADA MOBOLAJI USMAN
ADEGOKE BENJAMIN
ARAROMI EBISOLA JONATHAN
EBIGBAGHA ESTHER
OLASEHINDE TOLULOPE

Abstract

DRESS syndrome is a severe drug hypersensitivity reaction with an estimated incidence ranging from 1 in 1000 to 1 in 10,000 drug exposures with Carbamazepine being the most commonly implicated drug.  We present the case of a 25-year-old male who was being managed for bipolar affective disorder with carbamazepine. He developed multiple maculopapular rashes, facial puffiness, fever, lymphadenopathy with leucocytosis and eosinophilia about four weeks after commencing carbamazepine. He was managed with prednisolone with a very good outcome. Naranjo’s algorithm was used to confirm the possible involvement of Carbamazepine in this case and diagnosis of DRESS syndrome was confirmed using Regis CAR criteria.

This syndrome is a severe and life-threatening condition that requires a high index of suspicion in patients who are taking Carbamazepine. The consensus on the management is immediate stoppage of the drug and commencement of systemic corticosteroids. Awareness of this rare side effect of Carbamazepine by Clinicians will help in reducing the mortality associated with this drug reaction.

Keywords:
Carbamazepine, dress syndrome, drug reaction

Article Details

How to Cite
USMAN, D. M., BENJAMIN, A., JONATHAN, A. E., ESTHER, E., & TOLULOPE, O. (2021). DRUG RASH WITH EOSINOPHILIA AND SYSTEMIC SYMPTOMS ASSOCIATED WITH CARBAMAZEPINE: A CASE REPORT. Journal of Case Reports in Medical Science, 7(3), 17-20. Retrieved from https://ikpresse.com/index.php/JOCRIMS/article/view/7459
Section
Case Report

References

Ahmad AW, Ventress L, Artham S. Carbamazepine toxicity – keep an eye on interaction with clarithromycin. J Clin Med. 2019;19(3):1–2.

Klys M, Bystrowska B, Bujak-gizycka B. Postmortem Toxicology of Carbamazepine. J Anal Toxicol. 2003;27:243–8.

Mehta M, Shah J, Khakhkhar T, Shah R, Hemavathi KG. Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series. J Pharmacol Pharmacother. 2014;5(1):59–62.

EL Omairi N, Abourazzak S, Chaouki S, Atmani S, Hida M. Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) induced by carbamazepine: a case report and literature review. Pan Afr Med J. 2014;18:9.

Criado PR, Criado RFJ, Avancini J de M, Santi CG. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) / Drug-induced Hypersensitivity Syndrome (DIHS): a review of current concepts. An Bras Dermatol. 2012;87(3):435–49.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS Syndrome: A Literature Review. Am J Med. 2011;124(7):588–97.

Ganeva M, Gancheva T, Lazarova R, Troeva J, Baldaranov I, Vassilev I, et al. Carbamazepine-induced drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome: report of four cases and brief review. Int J Dermatol. 2008;47(8):853–60.

Shiohara T, Inaoka M, Kano Y. Drug-induced Hypersensitivity Syndrome(DIHS): A Reaction Induced by a Complex Interplay among Herpesviruses and Antiviral and Antidrug Immune Responses. Allergol Int. 2006; 55(1):1–8.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30 (2):239–45.

Kano Y, Inaoka M, Shiohara T. Association Between Anticonvulsant Hypersensitivity Syndrome and Human Herpesvirus 6 Reactivation and Hypogammaglobulinemia. Arch Dermatol [Internet]. 2004 [cited 2022 Feb 21];140(2). Available:http://archderm.jamanetwork.com/article.aspx?doi=10.1001/archderm.140.2.183

Bayram AK, Canpolat M, Çınar SL, Tahan F, Gumus H, Kumandaş S, et al. Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome Induced by Levetiracetam in a Pediatric Patient. J Emerg Med. 2016; 50(2):e61–6.

Descamps V, Ben Saïd B, Sassolas B, Truchetet F, Avenel-Audran M, Girardin P, et al. Prise en charge du drug reaction with eosinophilia and systemic symptoms (DRESS). Ann Dermatol Vénéréologie. 2010; 137 (11):703–8.

Dursun A, Bayram AK, Tekerek NÜ, Akyıldız BN, Per H. A case of DRESS syndrome associated with carbamazepine treatment. Turk Arch Pediatr Pediatri Arş. 2018;53(1):48– 50.